Alert archive / Maine / Flash Flood Warnings in 2009
Flash Flood Warning 2, NWS Caribou, ME
NWS Caribou, ME issued this flash flood warning at May 31, 2009, 6:19 PM EDT for Aroostook County, Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2009, 6:19 PM EDT (22:19 UTC)
- Expired
- May 31, 2009, 9:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Flood severity
- None
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 10.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCAR 312219
FFWCAR
MEC003-010115-
/O.NEW.KCAR.FF.W.0002.090531T2219Z-090601T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
619 PM EDT SUN MAY 31 2009
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
THIS INCLUDES THE CITIES OF...PRESQUE ISLE...PORTAGE...CARIBOU...
* UNTIL 915 PM EDT
* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAINFALL OF UP TO 2 INCHES IN ONE HOUR IN THE ASHLAND AND MARSADIS
AREAS DUE THUNDERSTORMS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ASHLAND
AND MASARDIS.
* THIS HEAVY RAINFALL WILL AFFECT THE LITTLE MAHCIAS RIVER AND
BALCKWATER RIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4692 6856 4724 6820 4701 6783 4667 6785
4639 6828 4646 6863 4666 6880
$$
HEWITT1 follow-up statement
000
WGUS71 KCAR 312312
FFSCAR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
712 PM EDT SUN MAY 31 2009
MEC003-010115-
/O.CON.KCAR.FF.W.0002.000000T0000Z-090601T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AROOSTOOK ME-
712 PM EDT SUN MAY 31 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
CENTRAL AROOSTOOK COUNTY...
AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE MODERATE TO HEAVY RAINFALL OVER THE WARNED AREA. RADAR
RAINFALL ESTIMATES WERE ON THE ORDER OF 1 TO 1.5 INCHES IN ONE HOUR.
SMALLER STREAMS WERE NEARING BANKFULL AND ANY ADDITIONAL RAINFALL
COULD BRING THEM OVER THEIR BANKS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ASHLAND...MASARDIS...CHAPMAN AND NEW SWEDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 4692 6856 4724 6820 4701 6783 4667 6785
4639 6828 4646 6863 4666 6880
$$
HEWITTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at May 31, 5:47 PM EDT, 32 minutes earlier.
Area forecast discussion, May 31, 5:47 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
547 PM EDT SUN MAY 31 2009
.SYNOPSIS...
A COLD FRONT WILL APPROACH MOVE THROUGH THE AREA THIS EVENING. HIGH
PRESSURE WILL BUILD ACROSS THE REGION ON MONDAY. ANOTHER COLD
FRONT WILL CROSS THE STATE MONDAY NIGHT. WEAK HIGH PRESSURE WILL
THEN BUILD ACROSS THE REGION TUESDAY INTO WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
UPDATED THE GRIDS AND ZFP TO INCLUDE LARGE HAIL AND STRONG WINDS
AS A FEW STORMS OVER NORTHERN MAINE SHOWING SOME ROTATION AND
STRONG WINDS IN THE RADAR VELOCITY FIELDS. HEAVY RAINFALL IS ALSO
A CONCERN AS FFMP INDICATING THE POTENTIAL FOR SMALLER STREAMS TO
REACH BANKFULL. THE REST OF THE CWA SHOULD SEE JUST HEAVY SHOWERS
AND ISOLD TSTMS. STILL KEEPING AN EYE ON STMS ENTERING INTO
SKOWHEGAN REGION.
&&
AT THE START OF THE PERIOD A LOW PRESSURE SYSTEM WILL BE CENTERED
OVER EASTERN QUEBEC CANADA WITH A COLD FRONT WILL BE DRAPED
ACROSS THE EASTERN PORTIONS OF THE CWA. THE FRONT WILL MOVE EAST
OF THE AREA AFTER MIDNIGHT AND HIGHER PRESSURE WILL RIDGE IN
BEHIND BRINGING MUCH COOLER TEMPERATURES TO THE AREA. EXPECT THE
WINDS OVER NIGHT TO REMAIN AROUND 10 TO 12 KNOTS WHICH WILL PROVE
ENOUGH MIXING TO PREVENT FROST AND THE TEMPERATURES FROM FALLING
BELOW 34 DEGREES. LOADED NAM12 THROUGH PERIOD.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
A 992MB LOW WILL BE OVER EASTERN NEW BRUNSWICK AT THE START OF THE
PERIOD. CONDITIONS WILL IMPROVE THROUGH THE DAY AS THE LOW MOVES
EAST AND A WEAK HIGH PRESSURE RIDGE BUILD IN DURING THE DAY.
ANOTHER LOW OVER THE GREAT LAKES WILL TRACK EAST INTO THE AREA OVR
NIGHT MON. THIS LOW WILL MOVE EAST EARLY TUES EVENING AND ANOTHER
WEAK HIGH PRESS RIDGE WILL BUILD ACROSS THE AREA. A SHORT WAVE
WILL MOVE THROUGH THE AREA WED MORNING BRINGING ANOTHER ROUND OF
SHOWERS DURING THE DAY. AND WILL MOVE EAST BY THE END OF THE
PERIOD. LOADED THE GFS...NAM...SREF THROUGH TUE GFS...SREF...THROUGH
THE END OF PERIOD.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AN EXITING LOW OVER THE CANADIAN MARITIMES AND A HIGH PRESSURE
RIDGE BUILDING IN FROM THE WEST WILL BE THE MAIN WEATHER FEATURES
AT THE START OF THE LONG TERM. A LOW AND ASSOCIATED FRONTAL SYSTEM
WILL TRACK SOUTH ACROSS THE SOUTHERN GULF OF MAINE WATERS EARLY
THURS AS THE HIGH BUILDS ACROSS THE REGION. THE HIGH WILL RIDGE
SOUTHEAST INTO THE NORTH ATLANTIC OVERNIGHT FRI AS THE NEXT LOW
PRESS SYSTEM DEEPENS ALONG THE EASTERN SEABOARD. THIS LOW WILL
MOVE INTO THE COASTAL WATER OVERNIGHT FRI AND INTO THE COASTAL
ZONES BY EARLY ON SAT. THE LOW WILL MOVE EAST INTO THE CANADIAN
MARITIMES EARLY SUN MORNING. A SECONDARY LOW OVER QUEBEC WILL KEEP
THE WEATHER UNSETTLED ACROSS THE REGION THROUGH THE END OF THE
PERIOD. LOADED GMOS THROUGH THE EXTENDED PERIOD.
&&
.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL COME TO AN END THIS
EVENING. AFTER 02Z. MVFR COND ALL SITES THROUGH 02Z WITH SCT SHRA
AND TSRA LOWERING CONDITIONS TO IFR...TO LIFR IN VCNTY OF TSTMS.
AFTER 02Z CONDITIONS WILL IMPROVE TO MVFR AT ALL SITES. STARTING
WITH BHB...BGR. THEN MOVING NORTH AS THE SHRA/TSRA MOVE EAST.
&&
.MARINE...
SCA CONDITIONS STILL LOOK GOOD FROM MID TO 6AM. AN SCA MAY AGAIN BE
NEEDED AFT 06Z TUE TO 18Z TUE. BELOW SCA CONDTION AFT 18Z TUE
THROUGH THE END OF PERIOD.
&&
.HYDROLOGY...
DUE TO HEAVY RAINFALL ACROSS NORTHERN MAINE EXPECT SUBSTANTIAL
RISES IN SMALL STREAMS ACROSS THE AREA. AFFECTED AREAS INCLUDE
NORTHEAST AND NORTHWESTERN AROOSTOOK...NORTHERN
SOMERSET...PISCATAQUIS...AND NORTHERN PENOBSCOT.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM EDT MONDAY
FOR ANZ050>052.
&&
NEAR TERM...HEWITT
SHORT TERM...HEWITT
LONG TERM...NORTON
AVIATION...MWALKER
MARINE...MWALKER/HEWITTHazardous weather outlook, May 31, 4:27 PM EDT, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 427 PM EDT SUN MAY 31 2009 MEZ001>006-010-011-031-032-012030- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS- NORTHERN WASHINGTON- 427 PM EDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE STORM PREDICTION IN CENTER IN NORMAN OKLAHOMA HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE WEATHER TODAY INTO THE EVENING. THUNDERSTORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS AND POSSIBLY HAIL THREE QUARTERS OF AN INCH OR LARGER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE AFTERNOON. MEZ015>017-029-030-012030- SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON- COASTAL HANCOCK-COASTAL WASHINGTON- 427 PM EDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND SOUTHEAST MAINE. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-012030- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 427 PM EDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 31, 5:57 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
557 PM EDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 NNE WESTFIELD 46.60N 67.91W
05/31/2009 E1.00 INCH AROOSTOOK ME TRAINED SPOTTER
0545 PM TSTM WND DMG WESTFIELD 46.57N 67.92W
05/31/2009 AROOSTOOK ME LAW ENFORCEMENT
MANY TREES DOWN ON SHOREY RD
0550 PM HAIL PRESQUE ISLE 46.68N 68.02W
05/31/2009 E0.88 INCH AROOSTOOK ME TRAINED SPOTTER
0550 PM HAIL PRESQUE ISLE 46.68N 68.02W
05/31/2009 E0.75 INCH AROOSTOOK ME TRAINED SPOTTER
&&
PJRLocal storm report, May 31, 6:02 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
602 PM EDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG WESTFIELD 46.57N 67.92W
05/31/2009 AROOSTOOK ME COUNTY OFFICIAL
ROOF OFF GARAGE ON SHOREY RD
0601 PM TSTM WND DMG EASTON 46.64N 67.91W
05/31/2009 AROOSTOOK ME EMERGENCY MNGR
MANY TREES DOWN ON 1A JUST SOUTH OF EASTON CENTER
&&
PJRLocal storm report, May 31, 6:04 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CARIBOU ME
604 PM EDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 NNE WESTFIELD 46.60N 67.91W
05/31/2009 E1.00 INCH AROOSTOOK ME TRAINED SPOTTER
0545 PM TSTM WND DMG WESTFIELD 46.57N 67.92W
05/31/2009 AROOSTOOK ME LAW ENFORCEMENT
MANY TREES DOWN ON SHOREY RD SMALL FIRES ON POWER POLES
0550 PM HAIL PRESQUE ISLE 46.68N 68.02W
05/31/2009 E0.88 INCH AROOSTOOK ME TRAINED SPOTTER
0550 PM HAIL PRESQUE ISLE 46.68N 68.02W
05/31/2009 E0.75 INCH AROOSTOOK ME TRAINED SPOTTER
0550 PM TSTM WND DMG WESTFIELD 46.57N 67.92W
05/31/2009 AROOSTOOK ME COUNTY OFFICIAL
ROOF OFF GARAGE ON SHOREY RD
0601 PM TSTM WND DMG EASTON 46.64N 67.91W
05/31/2009 AROOSTOOK ME EMERGENCY MNGR
MANY TREES DOWN ON 1A JUST SOUTH OF EASTON CENTER
&&
PJRLocal storm report, May 31, 6:06 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CARIBOU ME
606 PM EDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 NNE WESTFIELD 46.60N 67.91W
05/31/2009 E1.00 INCH AROOSTOOK ME TRAINED SPOTTER
0545 PM TSTM WND DMG WESTFIELD 46.57N 67.92W
05/31/2009 AROOSTOOK ME LAW ENFORCEMENT
MANY TREES DOWN ON SHOREY RD SMALL FIRES ON POWER POLES
0550 PM HAIL PRESQUE ISLE 46.68N 68.02W
05/31/2009 E0.88 INCH AROOSTOOK ME TRAINED SPOTTER
0550 PM HAIL PRESQUE ISLE 46.68N 68.02W
05/31/2009 E0.75 INCH AROOSTOOK ME TRAINED SPOTTER
0550 PM TSTM WND DMG WESTFIELD 46.57N 67.92W
05/31/2009 AROOSTOOK ME COUNTY OFFICIAL
ROOF OFF GARAGE ON SHOREY RD
0555 PM TSTM WND DMG EASTON 46.64N 67.91W
05/31/2009 AROOSTOOK ME EMERGENCY MNGR
MANY TREES DOWN ON 1A JUST SOUTH OF EASTON CENTER
&&
PJRThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:59 AM EDT | Small Craft Advisory | CAR | 35 hr | |
| May 31, 2:32 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis, Somerset | 43 min |
| May 31, 3:18 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Piscataquis, Somerset | 42 min |
| May 31, 4:01 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 44 min |
| May 31, 4:38 PM EDT | Tornado Warning | CAR | Aroostook, Penobscot | 37 min |
| May 31, 4:48 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot | 27 min |
| May 31, 5:15 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 45 min |
| May 31, 5:25 PM EDT | Tornado Warning | CAR | Aroostook | 35 min |
| May 31, 6:02 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 19 min |
Nearby
Flash Flood Warnings in Maine, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.